Immune checkpoint inhibitors (ICIs) offer remarkable and durable responses for a minority of patients, but they carry the risk of immune-related adverse events.
Findings from a newly reported retrospective study of 205 patients with non-small cell lung cancer (NSCLC) treated with ICIs at Johns Hopkins Hospital in Baltimore, Maryland, between 2007 and 2017 suggest that 1 such side effect, checkpoint inhibitor pneumonitis (CIP), is much more common than previously reported, affecting 19% of patients, compared with 5% or fewer of patients in clinical trial settings.1
CIP is a serious complication, diagnosed as cough, dyspnea, and hypoxia accompanied by chest imaging-visible pulmonary infiltrates. While it can respond to treatment with steroids, some patients develop difficulty breathing and require oxygen therapy and ICI discontinuation, the authors noted.1
It is not yet clear why ICI sometimes induces CPI, the study’s first author told Cancer Therapy Advisor.
“At present we’re not entirely sure,” said Assistant Professor of Medicine Karthik Suresh, MD, of the Johns Hopkins University School of Medicine in Baltimore, Maryland. “We know that a subset of patients on ICIs develop CIP, and our paper suggests that tumor histology may play a role, but the exact mechanism of how ICIs cause CIP in a minority of patients is, as of yet, unknown.”
Not surprisingly, higher-grade CIP was associated with greater morbidity and mortality. Chemotherapy history was not related to CIP risk. The small number of patients with high-grade CIP complicated statistical analysis of other possible risk factors, like time to CIP onset following ICI initiation, Dr Suresh said.
“If we look at the time to onset in our refractory CIP patients, almost all of the patients who died had experienced CIP early [onset occurred in fewer than 200 days] after initiation of ICI,” Dr Suresh explained. “Thus, time to onset and grade are probably related, with higher grade occurring at earlier points, but more [statistical] power is needed to definitely make this conclusion.”
Both NSCLC histology and combination-ICI regimens might modulate CIP risk, the authors found.1 Patients undergoing combination ICI therapy had higher rates of CIP than those receiving single-agent ICI, regardless of tumor stage.